{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,12]],"date-time":"2026-09-12T01:21:29Z","timestamp":1789176089631,"version":"build-2803163510"},"reference-count":13,"publisher":"MDPI AG","issue":"3","license":[{"start":{"date-parts":[[2020,3,24]],"date-time":"2020-03-24T00:00:00Z","timestamp":1585008000000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"funder":[{"DOI":"10.13039\/501100008108","name":"Taipei Tzu Chi Hospital","doi-asserted-by":"publisher","award":["(TCRD-TPE-109-02, TCRD-TPE-109-03)"],"award-info":[{"award-number":["(TCRD-TPE-109-02, TCRD-TPE-109-03)"]}],"id":[{"id":"10.13039\/501100008108","id-type":"DOI","asserted-by":"publisher"}]}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["Brain Sciences"],"abstract":"<jats:p>Valproic acid (VPA) is widely used to control various seizure disorders and psychiatric disorders. Valproic acid-induced hyperammonemic encephalopathy (VHE) is a rare but dangerous complication of VPA-induced toxicity. For this case report, several risk factors were identified, including young age, polytherapy regimens, VPA overdose, poor liver function, and carnitine deficiency. The detailed mechanisms of VHE remained unclear. Hyperammonemia may be caused by hypocarnitinemia, leading to imbalanced VPA metabolism. VHE may initially cause gastrointestinal symptoms, followed by a decreased level of consciousness and seizure. Early diagnosis of VHE is important for physicians for the timely reversal of VHE by discontinuing administration of VPA and administering lactulose or levocarnitine. Here, we describe a patient with a bipolar disorder who presented with VHE after receiving a strict vegetarian diet in our hospital. We recommend that VHE be included in the differential diagnosis of patients with high serum VPA levels and strictly vegetarian diets, especially those presenting with acute gastrointestinal symptoms.<\/jats:p>","DOI":"10.3390\/brainsci10030187","type":"journal-article","created":{"date-parts":[[2020,3,24]],"date-time":"2020-03-24T07:16:08Z","timestamp":1585034168000},"page":"187","update-policy":"https:\/\/doi.org\/10.3390\/mdpi_crossmark_policy","source":"Crossref","is-referenced-by-count":14,"title":["Valproic Acid-Induced Hyperammonemic Encephalopathy in a Patient with Bipolar Disorder: A Case Report"],"prefix":"10.3390","volume":"10","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-8773-1847","authenticated-orcid":false,"given":"Meng-Yu","family":"Wu","sequence":"first","affiliation":[{"name":"Department of Emergency Medicine, Taipei Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, New Taipei City 231, Taiwan"},{"name":"Department of Emergency Medicine, School of Medicine, Tzu Chi University, Hualien 970, Taiwan"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Fang-Yu","family":"Chang","sequence":"additional","affiliation":[{"name":"Department of Psychiatry, Taipei Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, New Taipei City 231, Taiwan"},{"name":"Department of Psychiatry, School of Medicine, Tzu Chi University, Hualien 970, Taiwan"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Jian-Yu","family":"Ke","sequence":"additional","affiliation":[{"name":"Department of Emergency Medicine, Taipei Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, New Taipei City 231, Taiwan"},{"name":"Department of Emergency Medicine, School of Medicine, Tzu Chi University, Hualien 970, Taiwan"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Chien-Sheng","family":"Chen","sequence":"additional","affiliation":[{"name":"Department of Emergency Medicine, Taipei Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, New Taipei City 231, Taiwan"},{"name":"Department of Emergency Medicine, School of Medicine, Tzu Chi University, Hualien 970, Taiwan"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Po-Chen","family":"Lin","sequence":"additional","affiliation":[{"name":"Department of Emergency Medicine, Taipei Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, New Taipei City 231, Taiwan"},{"name":"Department of Emergency Medicine, School of Medicine, Tzu Chi University, Hualien 970, Taiwan"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Tzong-Shi","family":"Wang","sequence":"additional","affiliation":[{"name":"Department of Psychiatry, Taipei Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, New Taipei City 231, Taiwan"},{"name":"Department of Psychiatry, School of Medicine, Tzu Chi University, Hualien 970, Taiwan"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"1968","published-online":{"date-parts":[[2020,3,24]]},"reference":[{"key":"ref_1","doi-asserted-by":"crossref","first-page":"26","DOI":"10.1111\/j.1528-1167.2012.03712.x","article-title":"Why Are Antiepileptic Drugs Used for Nonepileptic Conditions?","volume":"53","author":"Bialer","year":"2012","journal-title":"Epilepsia"},{"key":"ref_2","doi-asserted-by":"crossref","first-page":"199","DOI":"10.1111\/j.1527-3458.2003.tb00249.x","article-title":"Valproate: Past, Present, and Future","volume":"9","author":"Johannessen","year":"2003","journal-title":"CNS Drug Rev."},{"key":"ref_3","doi-asserted-by":"crossref","unstructured":"Chateauvieux, S., Morceau, F., Dicato, M., and Diederich, M. (2010). Molecular and Therapeutic Potential and Toxicity of Valproic Acid. J. Biomed. Biotechnol., 2010.","DOI":"10.1155\/2010\/479364"},{"key":"ref_4","doi-asserted-by":"crossref","first-page":"36734","DOI":"10.1074\/jbc.M101287200","article-title":"Histone Deacetylase Is a Direct Target of Valproic Acid, a Potent Anticonvulsant, Mood Stabilizer, and Teratogen","volume":"276","author":"Phiel","year":"2001","journal-title":"J. Biol. Chem."},{"key":"ref_5","doi-asserted-by":"crossref","first-page":"35","DOI":"10.2146\/ajhp110049","article-title":"Levocarnitine for Valproic-Acid-Induced Hyperammonemic Encephalopathy","volume":"69","author":"Mock","year":"2012","journal-title":"Am. J. Health Syst. Pharm."},{"key":"ref_6","doi-asserted-by":"crossref","first-page":"361","DOI":"10.1016\/j.yebeh.2007.06.015","article-title":"The Measurement of Ammonia Blood Levels in Patients Taking Valproic Acid: Looking for Problems Where They Do Not Exist?","volume":"11","author":"Chicharro","year":"2007","journal-title":"Epilepsy Behav."},{"key":"ref_7","doi-asserted-by":"crossref","first-page":"1495","DOI":"10.1016\/j.metabol.2012.07.007","article-title":"Ammonium Metabolism in Humans","volume":"61","author":"Adeva","year":"2012","journal-title":"Metabolism"},{"key":"ref_8","doi-asserted-by":"crossref","first-page":"426","DOI":"10.1016\/j.jhep.2010.11.031","article-title":"New Insights on the Mechanisms of Valproate-Induced Hyperammonemia: Inhibition of Hepatic N-Acetylglutamate Synthase Activity by Valproyl-Coa","volume":"55","author":"Aires","year":"2011","journal-title":"J. Hepatol."},{"key":"ref_9","doi-asserted-by":"crossref","first-page":"431","DOI":"10.1186\/cc3742","article-title":"Science Review: Carnitine in the Treatment of Valproic Acid-Induced Toxicity\u2014What Is the Evidence?","volume":"9","author":"Lheureux","year":"2005","journal-title":"Crit. Care"},{"key":"ref_10","doi-asserted-by":"crossref","first-page":"19","DOI":"10.1186\/s13030-017-0101-0","article-title":"Association between the Blood Concentrations of Ammonia and Carnitine\/Amino Acid of Schizophrenic Patients Treated with Valproic Acid","volume":"11","author":"Ando","year":"2017","journal-title":"Biopsychosoc. Med."},{"key":"ref_11","doi-asserted-by":"crossref","first-page":"1039","DOI":"10.1185\/03007995.2012.694362","article-title":"Valproate-Induced Hyperammonemic Encephalopathy: A Brief Review","volume":"28","author":"Lewis","year":"2012","journal-title":"Curr. Med. Res. Opin."},{"key":"ref_12","doi-asserted-by":"crossref","first-page":"1168","DOI":"10.1176\/ajp.154.8.1168","article-title":"Carnitine for Valproic Acid-Induced Hyperammonemia","volume":"154","author":"Raby","year":"1997","journal-title":"Am. J. Psychiatry"},{"key":"ref_13","doi-asserted-by":"crossref","first-page":"73","DOI":"10.9740\/mhc.2018.03.073","article-title":"Valproic Acid-Induced Hyperammonemia: Incidence, Clinical Significance, and Treatment Management","volume":"8","author":"Baddour","year":"2018","journal-title":"Ment. Health Clin."}],"container-title":["Brain Sciences"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/www.mdpi.com\/2076-3425\/10\/3\/187\/pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,10,11]],"date-time":"2025-10-11T09:10:58Z","timestamp":1760173858000},"score":1,"resource":{"primary":{"URL":"https:\/\/www.mdpi.com\/2076-3425\/10\/3\/187"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2020,3,24]]},"references-count":13,"journal-issue":{"issue":"3","published-online":{"date-parts":[[2020,3]]}},"alternative-id":["brainsci10030187"],"URL":"https:\/\/doi.org\/10.3390\/brainsci10030187","relation":{},"ISSN":["2076-3425"],"issn-type":[{"value":"2076-3425","type":"electronic"}],"subject":[],"published":{"date-parts":[[2020,3,24]]}}}